Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 117, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2016, 5:04 PM CDT for 4 counties in Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2016, 5:04 PM CDT (22:04 UTC)
- Expired
- May 23, 2016, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Crosby County, TX, Floyd County, TX, Hale County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:32 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:59 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 23, 2:59 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 259 PM CDT MON MAY 23 2016 .SHORT TERM... As in the previous discussion, the atmosphere this afternoon has become extremely energized over the eastern half of our area for a risk of very large hail and with enough shear to support at least an isolated tornado threat. The dryline remains just east of yesterdays location, but not much. Already seeing bubbling convection over northern Briscoe and Hall counties, within the convergence zone left over from last evening. And a more expansive cumulus field lies across southeast parts of our area. Anyway, a tornado watch has been issued through 10 pm this evening. We expect a cluster or two, probably tied closely to the existing low level convergence boundaries, to move through eastern counties this afternoon into the early evening. Flooding remains a possible concern but short range solutions continue to bank on better storm movement today, so still withholding a flash flood watch at this time. Activity should progress east by late evening with activity most likely dwindling later tonight but some solutions support development later tonight as the dryline retreats west so we will maintain a low chance of thunder later tonight as well. Otherwise, we expect low clouds to expand back west to Lubbock as least, as well as over the Rolling Plains. Tuesday is appearing as yet another day with potential severe storms. Southwest flow aloft will remain perhaps slightly more backed as low pressure moves from central California into the southwest. Lower atmosphere will remain very moist and energetic. A dryline once more will mix somewhere over the eastern south plains during the afternoon with chance severe supported along and to the east. RMcQueen .LONG TERM... An active dryline pattern will continue for the area for the rest of this week. Although, less active for the South Plains and more likely active for the Rolling Plains. Things may become more active area wide over the weekend into next week. We will continue to stay in some form of southwesterly flow aloft through the week. This will come from a slow moving trough across the southwestern US this week. Much of the area will see dry westerly winds west of the dryline with the dryline mixing well to the east. The upper level trough axis will finally cross the region on Thursday along with stronger jet level winds. The dryline may not push east of the Rolling Plains on Thursday allowing for strong instability to develop over the eastern Rolling Plains. The pattern looks to turn more active for a wider area beginning late this weekend. Westerly flow aloft will back to the southwest again in advance of additional troughs carving out in the southwestern US drawing the dryline well back into eastern New Mexico. Another extended period of thunderstorm activity would occur through mid week with models showing a deep trough digging into southern California. && .LUB Watches/Warnings/Advisories... None. && 05/01
Hazardous weather outlook, May 23, 11:37 AM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1137 AM CDT MON MAY 23 2016 TXZ021>044-241645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1137 AM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR JUST EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR BY LATE THIS AFTERNOON...THEN MOVE EAST INTO THE EASTERN SOUTH PLAINS AND ROLLING PLAINS THIS EVENING WHERE THEY MAY GROW LARGER AND MORE INTENSE. THESE STORMS WILL BENEFIT FROM ROBUST ENERGY LEVELS GIVING POTENTIAL FOR VERY LARGE HAIL UP TO 4 INCHES IN DIAMETER... HIGH WIND GUSTS TO 75 MPH...INTENSE FLOODING RAINFALL...AND A FEW TORNADOES. LAST EVENINGS SEVERE STORM ACTIVITY LEFT A WELL DEFINED BOUNDARY FROM NEAR CAPROCK CANYONS STATE PARK TO MATADOR...AND ANOTHER FROM NEAR SOUTHLAND TO JUSTICEBURG. SEVERE STORMS MAY TEND TO ORGANIZE NEAR OR ALONG THESE BOUNDARIES LATER TODAY. FLASH FLOOD RISK MAY INCREASE DURING THE EVENING IF THE MOST INTENSE STORMS SLOW THEIR MOVEMENT AND COULD RESULT IN SEVERAL INCHES OR MORE OF RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND TO THE EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR. THERE MAY BE A THREAT OF SEVERE THUNDERSTORMS ON THURSDAY...MAINLY IN THE ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS EVENING.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:00 PM CDT | Areal Flood Warning | LUB | Hall | 3 hr |
| May 22, 7:05 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall, Motley | 40 min |
| May 22, 7:15 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 30 min |
| May 22, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 18 min |
| May 22, 7:34 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 41 min |
| May 22, 7:46 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Cottle, Hall, Motley | 3 hr |
| May 22, 8:27 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 48 min |
| May 22, 8:55 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 35 min |
| May 22, 9:11 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 34 min |
| May 22, 9:14 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 31 min |
| May 22, 9:37 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 23 min |
| May 22, 9:45 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 60 min |
| May 22, 9:54 PM CDT | Areal Flood Warning | LUB | Hall | 111 min |
| May 22, 9:59 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 24 min |
| May 22, 10:43 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 62 min |
| May 22, 10:52 PM CDT | Flash Flood Warning | LUB | Childress, Hall | 83 min |
| May 22, 11:12 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 45 min |
| May 23, 1:14 AM CDT | Special Weather Statement | LUB | Childress | 16 min |
| May 23, 7:34 AM CDT | River Flood Warning | LUB | Childress | 8 hr |
| May 23, 5:08 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall | 37 min |
| May 23, 5:43 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 24 min |
| May 23, 6:15 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.